New Mexico, 2022

Flash Flood in New Mexico, June 20, 2022

June 20, 2022 · NWS EPZ · 1 event in 1 county or zone

Monsoonal moisture moved to about the Continental Divide with storms developing off the higher terrain of the Gila Region and moving north. About an inch of rain fell quickly west of Winston and caused Cuchillo Creek to overflow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Monsoonal moisture moved to about the Continental Divide with storms developing off the higher terrain of the Gila Region and moving north. About an inch of rain fell quickly west of Winston and caused Cuchillo Creek to overflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 20, 5:05 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 20, 5:05 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
605 PM MDT Mon Jun 20 2022

.AVIATION...00Z TAF CYCLE
Still expecting widespread SHRA and TSRA coverage expected this
evening and overnight, causing temporary IFR conditions at local
airfields. Broken convection through the evening will bring off-
and-on IFR/MVFR VIS and gusts up to 30 knots. Widespread RA
overnight across much of S NM with BKN-OVC050, with CIGs lowering
to ~SCT020 by morning. Conditions not expected to clear up that
much early Tuesday. Another round of rain showers are expected on
Tuesday and Tuesday evening.

&&

.PREV DISCUSSION...214 PM MDT Mon Jun 20 2022...

...HEAVY RAIN AND FLASH FLOODING POSSIBLE THROUGH WEDNESDAY
MORNING...

.SYNOPSIS...
Heavy rain and flash flooding will remain possible today and
tomorrow. Highs will be well below normal. Starting Wednesday,
thunderstorms will become more isolated with best chances over
area mountains. Highs will recover back to seasonal normal values.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
The ingredients for a widespread rain event are in place today as a
plume of deep moisture becomes fixed directly over much of New
Mexico and far west Texas. Water vapor imagery shows this plume of
moisture set within south flow stuck between upper high pressure
over the Mississippi River Valley and an upper trough progressing
across the northern Rockies. Mesoanalysis shows precipitable water
in excess of 1.0" along the International Border, steadily
increasing throughout the afternoon. Surface dewpoints in the
mid-50's have also remained quite high as the day advances. Plenty
of available moisture will increase the risk of localized
flooding area wide this evening, especially for locations with
poor drainage and mountain burn scars. Thus, a Flash Flood Watch
has been issued for much of the forecast area, beginning this
afternoon and running through Wednesday morning.

Latest CAMs show convection rapidly developing very shortly this
evening, with a mostly scattered "airmass" storm type. Storm
coverage will continue to expand tonight, encompassing much of the
lower Rio Grande Valley. Storms will be capable of producing high
rainfall rates and localized areas of 1-2 inches in an hour. Gusty
outflow winds up to 30 mph is also likely in a few areas which may
kick up some dust along the I-10 corridor early this evening.

Rain showers will shift northward Tuesday morning, exiting the area
and giving us a brief reprieve in the early afternoon. Additional
storms are expected to form during the afternoon hours, once again
covering the majority of the region. There is a bit of uncertainty
regarding thunderstorm potential tomorrow afternoon as we do need a
window of sunshine and dry conditions to re-destabilize the
atmosphere. I do believe that will happen, but worth watching in
case rain showers hang around well into the late morning.

&&

.LONG TERM...
The long term takes over Tuesday evening/night with thunderstorms
expected to be ongoing. There is some uncertainty to start the
period on coverage/placement of storms Tuesday night. The
GFS/NAM/NAM Nest begins to push heavier rain into the western half
of the CWA while the Euro and the 12z HRRR keeps the moisture
plume centered over the CWA. The 18z favors the Euro as well, but
with lesser coverage. The current flash flood watch expiration
looks good, but may require adjustments after we get through this
first round of thunderstorms.

By Wednesday morning, drier air begins to move in from the
southeast, and this will end the heavy rain threat except for
isolated incidents as well as decrease shower and thunderstorm
coverage for the afternoon. The moisture plume will shift to areas
near or to the west of the AZ border, but dewpoints are expected
to remain near 50 for much of the area. Although coverage will
greatly decrease, it will be difficult to shut down precip chances
entirely, especially for the mountains. The driest air arrives
Friday into Saturday. The GFS brings sub-40 dewpoints, but the
Euro keeps moisture in the picture until Sunday when it imports a
small area of dry air. The GFS has this pocket of dry air too, but
not in the same location.

Finally for next Monday, the GFS and Euro offer two different
scenarios entirely. The Euro keeps a portion of the ridge anchored
over NM with relatively dry air in place. The GFS breaks down the
ridge and allows a system to move in on northwest flow creating
the opportunity for more heavy rain and given pattern recognition,
probably a few strong to severe storms.

Temperatures will rebound to levels typical of late June with El
Paso possibly adding to its 100 degree day tally by late in the
week. If the GFS verifies, highs will go back down below normal as
clouds and rain keep things cooler. If the Euro verifies, seasonal
temperatures will continue into early next week.

&&

.FIRE WEATHER...
Wetting rains and some much-needed relief from fire weather
conditions are expected this week as a Pacific low scoops deep Gulf
moisture into the region ahead of high pressure across the Southern
Plains. The highest rain totals are likely to favor areas right
along the Continental Divide and western New Mexico with widespread
3-day totals in excess of 2 inches. Below normal temperatures and
cloudy skies will promote better RH, with midday values 40-50% and
excellent overnight recoveries (75-85%). 20-ft winds from the SE
will lead to Fair smoke ventilation on Tuesday. Thunderstorm
outflows may disrupt this prevailing flow, however.

The primary hazard with storms this week will be flooding given the
anonymously high moisture profiles. High rain rates and the
potential for training storms will pose a risk of flash flooding,
especially for locations with poor drainage. Runoff is likely over
burn scars with any precipitation amounts greater than 0.50".

Rain chances will become more limited to western New Mexico late in
the week with the plume of moisture shifting toward Arizona.
Widespread 7-day QPF of 1.00-2.00" of rainfall will likely be enough
to put an end to this very active fire weather season.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  86  71  93 /  90  70  50  10
Sierra Blanca           67  86  68  89 /  70  40  20   0
Las Cruces              66  82  66  89 /  90  80  70  20
Alamogordo              63  81  65  89 /  80  70  40  20
Cloudcroft              49  61  48  67 /  90  80  40  30
Truth or Consequences   65  76  66  84 /  70  90  80  50
Silver City             62  74  63  78 /  70  90  90  60
Deming                  64  81  65  88 /  80  80  80  30
Lordsburg               65  81  65  86 /  50  70  70  40
West El Paso Metro      69  85  71  91 /  90  70  60  10
Dell City               67  90  67  93 /  70  40  20   0
Fort Hancock            68  91  69  96 /  80  40  40   0
Loma Linda              64  81  66  86 /  90  60  40  10
Fabens                  68  89  70  94 /  90  50  50   0
Santa Teresa            66  83  67  89 /  90  70  60  20
White Sands HQ          69  81  71  88 /  90  70  60  30
Jornada Range           64  79  66  86 /  90  80  70  30
Hatch                   65  79  67  86 /  90  80  70  40
Columbus                66  82  68  88 /  80  80  80  20
Orogrande               66  83  68  89 /  90  70  50  20
Mayhill                 53  72  52  78 /  90  70  40  20
Mescalero               51  71  52  76 /  90  80  50  30
Timberon                51  71  52  76 /  90  70  40  20
Winston                 57  69  58  76 /  70  90  90  60
Hillsboro               62  75  63  81 /  80  90  80  50
Spaceport               63  76  63  84 /  80  80  70  40
Lake Roberts            55  76  56  80 /  60  90  80  60
Hurley                  60  78  61  83 /  60  80  80  50
Cliff                   54  85  52  88 /  40  80  80  50
Mule Creek              60  80  60  82 /  30  80  70  60
Faywood                 62  76  63  81 /  70  90  80  50
Animas                  64  84  64  88 /  60  70  80  40
Hachita                 64  82  64  86 /  70  80  80  40
Antelope Wells          62  83  63  86 /  70  80  80  40
Cloverdale              61  80  62  84 /  60  80  70  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flood Watch through late Tuesday night for NMZ402-403-407>417.

TX...Flood Watch through late Tuesday night for TXZ418>420-423.

&&

99/99/99
Hazardous weather outlook, Jun 20, 9:12 AM MST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1012 AM MDT Mon Jun 20 2022

NMZ401>417-TXZ418>424-211615-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1012 AM MDT Mon Jun 20 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected this afternoon
and well into Tuesday morning with new rainfall amounts of one to
two inches. High rain rates will increase the risk of flash
flooding, especially for areas with poor drainage and hilly
terrain. Arroyos and low water crossings may become impassable.
Wet roadways may impact the morning commute Tuesday. Gusty
outflow winds and small hail will also be possible around
stronger storms this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional scattered numerous showers and thunderstorms are
expected on Tuesday with localized flooding possible. Avoid low
lying areas and drainages. Rain chances will focus primarily west
of the Rio Grande late this week with continued flooding hazards
across Grant and Hidalgo Counties.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, flooding, or
damage to the National Weather Service by calling 1.800.874.6755.
You can also submit storm reports and photos via social media.

Dennhardt

In the hours before

Special weather statement, Jun 20, 3:59 PM MST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
459 PM MDT Mon Jun 20 2022

TXZ421-422-202345-
Southern Hudspeth Highlands TX-Salt Basin TX-
459 PM MDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of northeastern
Hudspeth County through 545 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Salt Flat, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salt Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3146 10501 3138 10516 3162 10550 3186 10508
TIME...MOT...LOC 2258Z 147DEG 17KT 3153 10512

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CRESPO
Special weather statement, Jun 20, 6:06 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service El Paso TX
706 PM MDT Mon Jun 20 2022

TXZ420>423-210145-
Southern Hudspeth Highlands TX-Salt Basin TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
706 PM MDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of west central
Hudspeth County through 745 PM MDT...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Finlay, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Finlay and Round Top Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3129 10545 3122 10565 3149 10586 3160 10545
TIME...MOT...LOC 0105Z 163DEG 12KT 3136 10560

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CRESPO
Special weather statement, Jun 20, 6:59 PM MST, 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
759 PM MDT Mon Jun 20 2022

TXZ419-420-423-210230-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
759 PM MDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of central El Paso
County through 830 PM MDT...

At 758 PM MDT, Doppler radar was tracking a strong thunderstorm near
Socorro, moving northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
East El Paso, Central El Paso, Far East El Paso, Mission Valley,
Clint, Horizon City, Fabens, San Elizario, Indian Cliffs Ranch,
Socorro, Sparks, Agua Dulce, Dairyland, Lake Way Estates, Montana
Vista, Colonia del Paso and Homestead Meadows.

This includes Interstate 10 in Texas between mile markers 27 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3158 10628 3162 10630 3166 10633 3169 10635
      3171 10637 3173 10638 3175 10641 3187 10619
      3156 10604 3148 10617
TIME...MOT...LOC 0158Z 145DEG 23KT 3165 10622

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRESPO
Local storm report, Jun 20, 7:46 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
846 PM MDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     FLASH FLOOD      10 WSW WINSTON          33.30N 107.67W
06/20/2022                   SIERRA             NM   NWS EMPLOYEE

            PHOTO AND MAP SUBMITTED BY NWS EMPLOYEE.
            WATER FROM CHUCHILLO CREEK OVER THE ROAD AND
            IS IMPASSABLE.

&&

LCR

The radar

The Holloman AFB radar (KHDX), 149 km away, was scanning. The volume nearest the first event began at 02:48 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sierra

When
June 20, 7:46 PM MST to 10:00 PM MST
Where
Sierra County, 0.75 mi NNW of Chloride to 0.36 mi SW of Winston
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
33.340, -107.686

Water from Cuchillo Creek was crossing over the road, making it impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038962.